Alert archive / South Dakota / Freeze Warnings in 2016

Freeze Warning 2, NWS Aberdeen, SD

October 5, 2016Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this freeze warning at Oct 5, 2016, 8:10 PM CDT for Campbell County, Corson County, South Dakota. It took effect at Oct 6, 2016, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2016, 8:10 PM CDT (01:10 UTC)
In effect from
Oct 6, 2016, 1:00 AM CDT
Expired
Oct 6, 2016, 10:00 AM CDT
In force
9 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WWUS73 KABR 060110
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
810 PM CDT WED OCT 5 2016

SDZ003-004-060915-
/O.UPG.KABR.FR.Y.0002.161006T0600Z-161006T1500Z/
/O.NEW.KABR.FZ.W.0002.161006T0600Z-161006T1500Z/
CORSON-CAMPBELL-
INCLUDING THE CITIES OF...WAKPALA...HERREID
810 PM CDT WED OCT 5 2016 /710 PM MDT WED OCT 5 2016/

...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM
CDT /9 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
10 AM CDT /9 AM MDT/ THURSDAY. THE FROST ADVISORY IS NO LONGER IN
EFFECT. 

* TEMPERATURE...27 TO 32 DEGREES LATE TONIGHT INTO EARLY THURSDAY
  MORNING.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION WILL BE KILLED BY SUB
  FREEZING TEMPERATURES IF LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ005-006-009-010-015>017-033>036-060915-
/O.CON.KABR.FR.Y.0002.161006T0600Z-161006T1500Z/
MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-STANLEY-SULLY-
HUGHES-HYDE-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...MOBRIDGE...
IPSWICH...ISABEL...GETTYSBURG...FAULKTON...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE
810 PM CDT WED OCT 5 2016 /710 PM MDT WED OCT 5 2016/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 10 AM CDT /9 AM MDT/ THURSDAY...

* TEMPERATURE...32 TO 36 DEGREES LATE TONIGHT INTO EARLY 
  THURSDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE AFFECTED BY 
  FROST IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
2 follow-up statements
088 
WWUS73 KABR 060802
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
302 AM CDT THU OCT 6 2016

SDZ003-004-061500-
/O.CON.KABR.FZ.W.0002.000000T0000Z-161006T1500Z/
CORSON-CAMPBELL-
INCLUDING THE CITIES OF...WAKPALA...HERREID
302 AM CDT THU OCT 6 2016 /202 AM MDT THU OCT 6 2016/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...27 TO 32 DEGREES THIS MORNING.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION WILL BE KILLED BY SUB 
  FREEZING TEMPERATURES IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SDZ005-006-009-010-015>017-033>036-061500-
/O.CON.KABR.FR.Y.0002.000000T0000Z-161006T1500Z/
MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-STANLEY-SULLY-
HUGHES-HYDE-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...MOBRIDGE...
IPSWICH...ISABEL...GETTYSBURG...FAULKTON...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE
302 AM CDT THU OCT 6 2016 /202 AM MDT THU OCT 6 2016/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* TEMPERATURE...32 TO 36 DEGREES THIS MORNING.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION MAY BE AFFECTED BY 
  FROST IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CONNELLY
991 
WWUS73 KABR 061449
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
949 AM CDT THU OCT 6 2016

SDZ003-004-061600-
/O.EXP.KABR.FZ.W.0002.000000T0000Z-161006T1500Z/
CORSON-CAMPBELL-
INCLUDING THE CITIES OF...WAKPALA...HERREID
949 AM CDT THU OCT 6 2016 /849 AM MDT THU OCT 6 2016/

...FREEZE WARNING WILL EXPIRE AT 10 AM CDT /9 AM MDT/ THIS
MORNING...

$$

SDZ005-006-009-010-015>017-033>036-061600-
/O.EXP.KABR.FR.Y.0002.000000T0000Z-161006T1500Z/
MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-STANLEY-SULLY-
HUGHES-HYDE-
INCLUDING THE CITIES OF...EUREKA...ABERDEEN...MOBRIDGE...
IPSWICH...ISABEL...GETTYSBURG...FAULKTON...MISSION RIDGE...
ONIDA...PIERRE...HIGHMORE
949 AM CDT THU OCT 6 2016 /849 AM MDT THU OCT 6 2016/

...FROST ADVISORY WILL EXPIRE AT 10 AM CDT /9 AM MDT/ THIS
MORNING...

$$
TMT

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this freeze warning went out at Oct 5, 7:11 PM CDT, 59 minutes earlier.

Area forecast discussion, Oct 5, 7:11 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
711 PM CDT WED OCT 5 2016

.UPDATE...
Issued at 707 PM CDT WED OCT 5 2016

Updating for the expiration of the wind advisory that was in
effect across portions of north central and northeast South
Dakota. Wind speeds and gusts are diminishing. Will have an
additional update out by 9pm CDT pertaining to any changes, if
needed, to the frost headline.

See below for an updated aviation forecast discussion.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 318 PM CDT WED OCT 5 2016

Continue to see strong and gusty winds across northern SD this
afternoon and will let the wind advisory remain in place through 00Z
this evening. Otherwise, main story for the overnight hours will be
the cold temperatures and frost potential. Winds will decrease
tonight, but not go completely light. Will also see clearing skies
early, with some increase of clouds from the south late tonight as
the next storm system approaches. Although, it appears there should
be enough clearing and lighter winds to allow temps to fall into the
low to mid 30s for much of north central SD into the James River
valley. Have therefore issued a frost advisory for late tonight into
early Thursday morning. More widespread frost/freeze conditions look
to set up Thursday night and Friday night, and will likely need
additional frost advisories and freeze warnings for these time
periods.

Will also be watching the low pressure system which begins pulling
out into the Plains by 12Z Thursday. Surface low track from KS/NE
through IA and into WI by 06Z Friday favors precipitation across
southern and eastern SD. Models continue to show light rainfall
across the southwest CWA through the eastern CWA and raised POPs a
bit through this area. Dry conditions look to return through the
remainder of the short term after this system moves out Thursday
night.

.LONG TERM...(Saturday through Wednesday)
Issued at 318 PM CDT WED OCT 5 2016

The long term looks fairly tranquil for most of the period. Mid
level ridging builds east across the CWA through the vast
majority of the period. Toward the end of the forecast, energy
does exit the Rockies and moves east into the plains as a broad
trof digs toward the Northern Plains. These systems may provide
for enough lift and moisture such that a few showers are possible
next Tuesday and Wednesday. Temperatures overall should be near to
slightly above normal for most of the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 707 PM CDT WED OCT 5 2016

expect vfr conditions overnight, with increasing mid/upper level
cloud-cover toward morning at/near the KPIR and KATY terminals.
Chances for rain increase during the daytime hours on Thursday
mainly at these two terminals.

&&

.ABR Watches/Warnings/Advisories...
SD...Frost Advisory from 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM
     MDT/ Thursday for SDZ003>006-009-010-015>017-033>036.

MN...NONE.
&&

UPDATE...Dorn
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Dorn
Hazardous weather outlook, Oct 5, 3:13 AM CDT, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
313 AM CDT WED OCT 5 2016

MNZ039-046-SDZ004>011-016>023-033>037-045-048-051-060815-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
313 AM CDT WED OCT 5 2016 /213 AM MDT WED OCT 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FROST IS POSSIBLE TONIGHT AND INTO EARLY THURSDAY MAINLY ALONG
AND NORTH OF HIGHWAY 212.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HARD FREEZE IS POSSIBLE BOTH THURSDAY NIGHT AND AGAIN ON FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ003-015-060815-
CORSON-DEWEY-
213 AM MDT WED OCT 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE RANGELAND FIRE DANGER WILL REACH THE VERY HIGH CATEGORY TODAY
DUE TO STRONG WEST WINDS...WITH GUSTS IN EXCESS OF 40 MPH.

A HARD FREEZE IS POSSIBLE OVERNIGHT AND INTO EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HARD FREEZE IS POSSIBLE BOTH THURSDAY NIGHT AND AGAIN ON FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:06 PM CDTFrost AdvisoryABRDeuel, Grant, Roberts19 hr
Oct 6, 3:06 PM CDTFreeze WarningABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 17 more19 hr

Nearby

Freeze Warnings in South Dakota, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.